Washington, 2008

Debris Flow in Washington, May 18, 2008

May 18, 2008 · NWS OTX · 1 event in 1 county or zone

A large landslide sent a 100 foot wide swath of rock and mud down the north face of the Icicle Valley about 15 miles west of Leavenworth. This caused a temporary diversion of Doctor Creek, with boulders, trees, and mud spilling into Icicle Creek.

The toll

Deaths
0
Injuries
0
Property damage
$1.0 million
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OTX wrote it up.

A large landslide sent a 100 foot wide swath of rock and mud down the north face of the Icicle Valley about 15 miles west of Leavenworth. This caused a temporary diversion of Doctor Creek, with boulders, trees, and mud spilling into Icicle Creek. Icicle Road was severely damaged and closed as a result at Ida Creek Campground. The creek was already swollen to near flood stage by unseasonably warm temperatures and snow melt. The estimated cost to build a new road where the slide occurred is one million dollars. A bridge was also damaged by the slide with an estimated damage amount of $40K.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Spokane, WA wrote its last area forecast discussion before the first event at May 18, 3:32 PM PST, 38 minutes earlier.

Area forecast discussion, May 18, 3:32 PM PST, 38 minutes before
AREA FORECAST DISCUSSION...UPDATED AVIATION DISCUSSION
NATIONAL WEATHER SERVICE SPOKANE WA
432 PM PDT SUN MAY 18 2008

.SYNOPSIS...
RIVER FLOODING WILL REMAIN THE FOCUS AS MOUNTAIN SNOW MELTS AT A
RAPID RATE. AN UPPER LEVEL TROUGH WILL APPROACH THE REGION ON
TUESDAY USHERING IN COOLER AND UNSETTLED CONDITIONS.

&&

.DISCUSSION...

.TONIGHT...SNOWMELT CONTINUES AS A RIDGE OF HIGH PRESSURE REMAINS
OVER THE AREA. WINDS EXPECTED TO DECREASE SOMEWHAT OVERNIGHT...BUT
RATHER THAN GET WORDY ABOUT IT WILL CUT THIS SHORT AND ALLOW THE
DISCUSSION TO FOCUS ON THE HYDRO SITUATION. NUMEROUS WATCHES...
WARNINGS...AND ADVISORIES ARE IN EFFECT AND A RIVER STATEMENT HAS
BEEN UTILIZED TO SUMMARIZE ALL THE HYDROLOGIC HIGHLIGHTS IN EFFECT.
/PELATTI

MONDAY THROUGH WEDNESDAY...MODELS REMAIN IN GOOD AGREEMENT THIS
FORECAST PERIOD AS AN UPPER LEVEL TROUGH TAKES AIM ON THE
PACIFIC NORTHWEST. AS THE REGION TRANSITIONS TO SOUTHWEST FLOW ON
MONDAY WEAK ISENTROPIC LIFT WILL BRING SOME LIGHT RAIN TO THE
CASCADES MONDAY AFTERNOON THEN SPREAD ACROSS THE NORTHERN ZONES
MONDAY NIGHT. BEST CHANCE FOR PRECIP WILL BE TUESDAY AS A SURFACE
COLD FRONT SWEEPS THROUGH THE FORECAST AREA.  THE REGION WILL BE IN
DIFFLUENT FLOW ALOFT WITH ADDED SUPPORT FROM A JET MAX SLIDING
OVER THE INLAND NORTHWEST. QPF IS EXPECTED TO BE AROUND A TENTH OF
AN INCH IN THE VALLEYS WITH 2 TO 3 TENTHS FALLING IN THE IDAHO
PANHANDLE MOUNTAINS. WHILE THE 12Z NAM IS INDICATING MODEST
SURFACE BASED INSTABILITY ACROSS THE NORTHEAST ZONES TUESDAY THE
LATEST GFS GUIDANCE HAS BACKED OFF SOMEWHAT. ALSO CONSIDERING THAT
THE UPPER LEVEL COLD POOL WILL LAG A BIT...MID LEVEL LAPSE RATES
ARE NOT THE MOST FAVORABLE. CANNOT RULE OUT A RUMBLE OR TWO BUT
WILL LEAVE THUNDER OUT OF THE WEATHER GRIDS AT THIS TIME. THE
FOCUS SHIFTS TO THE EASTERN HALF OF THE FORECAST AREA TUESDAY
NIGHT AND WEDNESDAY AS THE UPPER TROUGH MOVES OVERHEAD. WESTERLY
UPSLOPE FLOW WILL ENHANCE PRECIP OVER THE EASTERN MOUNTAINS AND
WRAP AROUND MOISTURE WILL REACH THE EASTERN ZONES WHILE THE BASIN
DRIES OUT. EXPECT BREEZY CONDITIONS WITH THE COLD FRONTAL PASSAGE
TUESDAY AS THE SURFACE PRESSURE GRADIENT TIGHTENS IN RESPONSE TO
COLD AIR ADVECTION.

ABOVE NORMAL TEMPERATURES WILL CONTINUE ON MONDAY AS
THE FLATTENED RIDGE HANGS ON FOR ONE MORE DAY. TUESDAY MORNING
WILL START OUT MILD WITH VALLEY TEMPERATURES IN THE UPPER 40S TO
MID 50S AS THE REGION WILL BE IN THE WARM SECTOR AHEAD OF AN
APPROACHING COLD FRONT. MAX TEMPERATURES WILL BE ACHIEVED EARLY
BEFORE THE COLD FRONT SWINGS THROUGH THE INLAND NORTHWEST REACHING
THE IDAHO PANHANDLE BY EARLY AFTERNOON. THIS FRONTAL PASSAGE WILL
BRING TEMPERATURES BELOW SEASONAL NORMALS. 850MB TEMPERATURES
PLUNGE FROM AROUND 17C MONDAY AFTERNOON TO AROUND 6C ON TUESDAY.
THE COOLING TREND WILL CONTINUE AS THE REGION TRANSITIONS TO
NORTHERLY FLOW ON WEDNESDAY. /KELCH

THURSDAY THROUGH SUNDAY...LONG-WAVE MODEL AGREEMENT AND
CONSISTENCY REMAINS GOOD TO FAIR THIS PERIOD. GUIDANCE DEPICTS THE
AXIS OF A BROAD TROUGH ACROSS THE NRN ROCKIES THROUGH DESERT
SOUTHWEST...WITH THE INLAND NW IN A NWLY FLOW. HOWEVER THERE
CONTINUES TO BE A HEALTHY AMOUNT OF RUN-TO-RUN DISAGREEMENT WITH
REGARD TO THE SHORT-WAVE FEATURES DROPPING DOWN IN THIS FLOW.
THURSDAY THROUGH FRIDAY NIGHT...12Z GUIDANCE SHOWS A DISTURBANCE
ROUNDING THE TOP OF THE EASTERN PACIFIC RIDGE AND DIVING INTO THE
AREA. THIS WAS ALSO DEPICTED IN THE 06Z RUN. HOWEVER IN THE 6 TO 7
MODEL RUNS PRIOR...GUIDANCE WAS SHOWING THIS DISTURBANCE TRACKING
FURTHER EAST AND JUST CLIPPING THE AREA. I WOULD LIKE TO SEE A BIT
MORE RUN-TO-RUN CONSISTENCY BEFORE TOTALLY BUYING OFF ON THE
RECENT SOLUTION. OBVIOUSLY RUN-TO-RUN CONSISTENCY BEYOND FRIDAY IS
EQUALLY POOR AND CONFIDENCE IN THE TRACK OF ANY SHORT-WAVE
DISTURBANCES IS BELOW AVERAGE. THE FORECAST LEANS ON THE
CLIMATOLOGY OF THE LARGER-SCALE PATTERN. EACH PERIOD WILL SEE
SLIGHT TO CHANCE POPS ACROSS ALL BUT THE ZONES IN THE LEE OF THE
CASCADES AND DEEPER BASIN. THE BEST CHANCES WILL BE ACROSS THE
ERN/SE ZONES...WHERE THE NWLY FLOW AND THE BEST MOISTURE/INSTABILITY
COMBINE. SOME LOOSE AGREEMENT SUGGESTS SHORT-WAVE RIDGING TRYING
TO DEVELOP BY THE LATE FORECAST PERIODS. THIS WOULD FAVOR HAVING
THE HIGHER PRECIP RISK THURSDAY THROUGH FRIDAY NIGHT...WITH THE
RISK TAPERING DOWN BY NEXT WEEKEND. POPS WERE ALSO RAISED SOME IN
THE THURSDAY TO FRIDAY NIGHT TIME FRAME...TO ACCOUNT FOR THE MORE
WESTERLY TRACK OF THE AFOREMENTIONED DISTURBANCE.

TEMPERATURES ARE PROJECTED TO REMAIN SLIGHTLY BELOW AVERAGE EARLY
THIS PERIOD...PUSHING BACK TOWARD AVERAGE (OR MAYBE SLIGHTLY ABOVE)
BY NEXT SUNDAY. I STILL KEPT THINGS FROM WARMING MUCH ABOVE AVERAGE
UNTIL THERE IS BETTER CONSISTENCY. GUIDANCE SHOWS 850 TEMPS IN THE
MID TO UPPER SINGLE DIGITS THROUGH FRIDAY...POTENTIALLY RECOVERING
TO LOWER TO MID-TEENS BY THE WEEKEND. 1000-500 MB/1000-850 MB
THICKNESSES ALSO BEGIN TO RECOVER AFTER FRIDAY. /JCOTE

&&

.AVIATION...
VFR CONDITIONS THROUGH 00Z TUESDAY FOR TAF SITES. SOME BREEZY
SOUTHWEST WINDS WITH GUSTS CAN BE EXPECTED SUNDAY EVENING...
DECREASING BETWEEN 03-08Z...THEN PICKING UP AGAIN MONDAY TOWARD 18Z.
OTHERWISE LOOK FOR MORE MID AND HIGH CLOUDS.
/JCOTE

&&

.PRELIMINARY POINT TEMPS/POPS...
SPOKANE        56  79  54  64  43  60 /   0   0  20  60  30  30
COEUR DALENE  55  77  52  63  42  59 /   0   0  10  60  40  40
PULLMAN        53  77  53  64  42  58 /   0   0  10  60  40  30
LEWISTON       59  85  59  69  47  64 /   0   0  10  50  30  30
COLVILLE       52  77  50  66  42  63 /   0  10  20  60  30  30
SANDPOINT      51  73  48  62  41  57 /   0  10  20  70  50  40
KELLOGG        52  74  50  60  40  52 /   0   0  10  70  60  50
MOSES LAKE     57  85  56  71  46  69 /   0   0  20  30  10  10
WENATCHEE      60  83  58  69  46  67 /   0  10  30  30  10  10
OMAK           55  80  53  70  44  68 /   0  10  30  40  10  10

&&

.OTX WATCHES/WARNINGS/ADVISORIES...
ID....FLOOD WATCHES AND/OR WARNINGS HAVE BEEN ISSUED FOR PORTIONS
      OF THE FORECAST AREA. PLEASE REFER TO THE LATEST FLOOD BULLETIN
      FOR DETAILS.

WA....FLOOD WATCHES AND/OR WARNINGS HAVE BEEN ISSUED FOR PORTIONS
      OF THE FORECAST AREA. PLEASE REFER TO THE LATEST FLOOD BULLETIN
      FOR DETAILS.

&&
Hazardous weather outlook, May 18, 4:49 AM PST, 11 hours 21 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPOKANE WA
549 AM PDT SUN MAY 18 2008

IDZ001>004-026-027-WAZ031-032-037-038-041>043-191300-
NORTHERN PANHANDLE-COEUR DALENE AREA-IDAHO PALOUSE-
CENTRAL PANHANDLE MOUNTAINS-LEWISTON AREA-
LEWIS AND SOUTHERN NEZ PERCE COUNTIES-NORTHEAST BLUE MOUNTAINS-
LOWER GARFIELD AND ASOTIN COUNTIES-NORTHEAST MOUNTAINS-
OKANOGAN HIGHLANDS-WENATCHEE AREA-EAST SLOPES NORTHERN CASCADES-
OKANOGAN VALLEY-
549 AM PDT SUN MAY 18 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH IDAHO...
NORTH CENTRAL IDAHO...NORTH CENTRAL WASHINGTON...NORTHEAST
WASHINGTON AND SOUTHEAST WASHINGTON.

.DAY ONE...TODAY AND TONIGHT

UNSEASONABLY WARM TEMPERATURES WILL LEAD TO RAPID MOUNTAIN
SNOWMELT AND RISES ON AREA MAINSTEM RIVERS AND SMALL STREAMS
ACROSS MUCH OF THE NORTHERN MOUNTAINS OF EASTERN WASHINGTON AND
THE IDAHO PANHANDLE. SEE THE LATEST FLOOD WARNING...FLOOD
WATCH...FLOOD ADVISORY...AND FLOOD STATEMENT PRODUCTS FOR DETAILS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

MOUNTAIN SNOWMELT AND HIGH FLOWS ON AREA RIVERS AND STREAMS WILL
CONTINUE TO BE A CONCERN THROUGH MID WEEK...BUT SHOULD GRADUALLY
TAPER OFF. TEMPERATURES WILL FALL BELOW NORMAL BY TUESDAY.

WAZ033>036-044-191300-
WASHINGTON PALOUSE-MOSES LAKE AREA-UPPER COLUMBIA BASIN-
SPOKANE AREA-WATERVILLE PLATEAU-
549 AM PDT SUN MAY 18 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
WASHINGTON...EAST CENTRAL WASHINGTON...NORTHEAST WASHINGTON AND
SOUTHEAST WASHINGTON.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

Event by event

1 debris flow. Local standard time, as filed.

Debris Flow, East Slopes Northern Cascades

When
May 18, 4:10 PM PST to 4:30 PM PST
Where
East Slopes Northern Cascades forecast zone
Property damage
$1.0 million
Reported by
Newspaper

What these are

Debris Flow
A fast-moving slurry of mud, rock and debris, usually on a slope soaked by heavy rain or stripped by a fire.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Washington in 2008Every state in 2008This day in weather historyWarnings in Washington, May 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 103316.